What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 19, 6:31 AM EST, 3 hours 37 minutes earlier.
Area forecast discussion, Aug 19, 6:31 AM EST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
731 AM EDT Thu Aug 19 2021
.UPDATE...
Issued at 720 AM EDT THU AUG 19 2021
Only minor changes to the near term grids. Some heavy rain falling
across far eastern KY over the past hour, with obs showing
generally 0.5-1.0 inches in an hour. This area has already been
soaked by previous rainfall over the past couple of days so will
need to be watched closely later today if additional storms pass
over the area. Some low stratus and fog is also over much of the
area, with visibility dropping to under a half mile in spots. Only
expect gradual improvement in ceilings this morning. Updates sent
to NDFD and web servers.
&&
.SHORT TERM...(Today through Friday)
Issued at 335 AM EDT THU AUG 19 2021
Showers and isolated thunderstorms have developed early this morning
ahead of a shortwave that is currently over western KY. This
shortwave will cross the area this morning, while the main trough
won't cross the area until late tonight into early Friday. This all
results in a wet and unsettled day across eastern KY, with periods
of showers and thunderstorms expected. Forecast soundings shows deep
moisture with PWAT values around 2 inches. With multiple rounds of
showers and thunderstorms expected throughout the day, and the wet
antecedent conditions, flooding will be a concern especially if
multiple storms move over the same areas. Pops decrease late this
evening and overnight as the trough axis moves east of the area, but
chance Pops will remain through the night over SE KY. Went a touch
cooler than the blend for high temps this afternoon with the
expected rain and cloud cover. High temps should generally be in the
upper 70s. Low stratus and fog is expected overnight, with low temps
in the middle 60s.
The upper level trough becomes a closed low and settles to our east
on Friday. With this feature nearby, expect additional showers and
thunderstorms especially during the afternoon and early evening,
with the highest Pops across the far S/SE, and the lowest Pops along
and north of I-64. Warmer temps expected with afternoon high temps
in the lower 80s.
.LONG TERM...(Friday night through Wednesday)
Issued at 418 AM EDT THU AUG 19 2021
It looks to be an active extended period, with only a few dry
periods. The first of these will occur Friday night into Saturday
morning, as a strong upper level low slowly exits the state to the
northeast, and a brief area of high pressure takes hold at the
surface. However, pops are then expected to ramp up during the day
Saturday, especially to our west, as southerly flow takes hold and a
cold front approaches from our west.
Models are all over the place in their solutions, especially as it
pertains to extent and impacts of precip across the region. Chose
the stick with the NBM for pops/weather as a result. The front to
our west is forecast by the GFS to stall and then pivot more west to
east oriented across the Ohio Valley during the day Sunday, but
north of the Commonwealth. This boundary will remain in place to our
north through Tuesday, with high pressure across the state and an
upper level ridge building in from the southwest. However, being in
the warm sector (south side of frontal boundary) will allow for
warm/moist southerly flow into the state, and the potential for
isolated to scattered showers and thunderstorms during the peak
heating of the day, ceasing overnight. High temperatures will be in
the upper 80s, with elevated humidity values.
By Wednesday, an upper level low and surface occluded low passing
across south-central Canada will be enough to push the stalled front
eastward. It will also drag a cold front towards the state, with WPC
having it traversing the state by Thursday. Obviously, there is
quite a bit of disagreement in this frontal track between the models
this far out in the forecast, with the GFS showing more numerous
shower/thunderstorm activity across the state Wednesday afternoon and
night. The ECMWF, on the other hand, shows peak coverage during the
afternoon, the dissipating completely after dark. Given the
uncertainty, just stuck with the NBM, which has isolated to
scattered pops across the CWA Wednesday afternoon and evening,
followed by a lull, before more scattered pops move in for Thursday
along the frontal boundary (assuming time remains the same).
Wednesday will also likely be our hottest day, as southerly flow
increases ahead of this approaching system. The current forecast has
highs in the mid to upper 80s, again with high humidity and heat
indices ranging from the low to upper 90s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
ISSUED AT 725 AM EDT THU AUG 19 2021
Poor flying conditions at area terminals this morning with
MVFR/IFR ceilings, and visbys under 1/2SM at times. In addition,
scattered showers/storms are already impacting the area as a
shortwave crosses the area. There will be some improvement in
visbys this morning although ceilings will likely stay below VFR
through much of the day. More numerous showers/storms are expected
this afternoon into this evening which will add complications to
flight restrictions. While precip chances diminish overnight, low
stratus and fog is expected to settle in again overnight into
Friday morning. Winds are light and variable this morning becoming
W/SW this afternoon around 5 kts or less.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...CMF
SHORT TERM...CMF
LONG TERM...JMW
AVIATION...CMF
Hazardous weather outlook, Aug 19, 2:43 AM EST, 7 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
343 AM EDT Thu Aug 19 2021
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201045-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
343 AM EDT Thu Aug 19 2021
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Today and Tonight.
Thunderstorms are possible today and tonight, peaking during the
afternoon and early evening hours. Some of these showers and
storms could result in locally heavy rainfall, and may lead to
some isolated flash flooding concerns, especially given the
already saturated ground.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorms are possible at times through the period.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to report any instances of flooding or
flash flooding today and tonight.
CMF/JMW